Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Caribou, ME

September 5, 2017Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Sep 5, 2017, 7:58 PM EDT for Penobscot County, Maine. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 7:58 PM EDT (23:58 UTC)
Expired
Sep 5, 2017, 8:33 PM EDT
In force
35 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 136 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 8:10 PM EDTTSTM WND DMGOld Town, MEMANY TREES AND LINES DOWN REPORTED TO COUNTY DISPATCH. TIME ESTIMATED FROM RADAR.
Sep 5, 8:10 PM EDTHAIL 1Old Town, MEQUARTER SIZE AND LARGER HAIL REPORTED VIA FACEBOOK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 12.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS51 KCAR 052358
SVRCAR
MEC019-060100-
/O.NEW.KCAR.SV.W.0034.170905T2358Z-170906T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
758 PM EDT TUE SEP 5 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  South central Penobscot County in east central Maine...

* Until 900 PM EDT

* At 757 PM EDT, a severe thunderstorm was located near Kenduskeag,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Bangor, Old Town, Howland, Orono, Hermon, Corinth, Veazie,
  Kenduskeag, Indian Island, Glenburn, Milford, Levant, Enfield,
  Hudson, Bradley, Greenbush, Bradford, Alton, Lagrange and
  Passadumkeag.

This includes Interstate 95 between mile makers 181 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4477 6883 4490 6900 4531 6864 4508 6840
      4500 6838 4499 6850
TIME...MOT...LOC 2357Z 230DEG 34KT 4490 6881 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
2 follow-up statements
339 
WWUS51 KCAR 060021
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
821 PM EDT TUE SEP 5 2017

MEC019-060100-
/O.CON.KCAR.SV.W.0034.000000T0000Z-170906T0100Z/
Penobscot ME-
821 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTH CENTRAL PENOBSCOT COUNTY...

At 820 PM EDT, a severe thunderstorm was located 8 miles northeast 
of Old Town, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Bangor, Old Town, Howland, Orono, Hermon, Corinth, Veazie,
Kenduskeag, Indian Island, Glenburn, Milford, Levant, Enfield,
Hudson, Bradley, Greenbush, Bradford, Alton, Lagrange and
Passadumkeag.

This includes Interstate 95 between mile makers 181 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4477 6883 4490 6900 4531 6864 4508 6840
      4500 6838 4499 6850
TIME...MOT...LOC 0020Z 230DEG 34KT 4504 6857 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
800 
WWUS51 KCAR 060033
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
833 PM EDT TUE SEP 5 2017

MEC019-060041-
/O.CAN.KCAR.SV.W.0034.000000T0000Z-170906T0100Z/
Penobscot ME-
833 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PENOBSCOT COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Caribou Maine.

LAT...LON 4477 6883 4490 6900 4531 6864 4508 6840
      4500 6838 4499 6850
TIME...MOT...LOC 0030Z 230DEG 34KT 4510 6847 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:10 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 5, 6:10 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
610 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A moist frontal boundary will stall across the region tonight and
remain over the area into Thursday. The front will push east
Thursday afternoon. An upper level trough will cross the area Friday
into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
6:10 PM Update...The latest Mesoscale analysis indicates that
the atmosphere is the most unstable along a corridor from the
Hudson Valley of NY State and into southwest ME. The atmosphere
is much more stable across northern portions of the CWA where it
has remained mainly cloudy today and showers are moving across
the area. Satellite and radar show strong to severe thunderstorms
that developed late this afternoon across parts of VT, NH and
into southwest ME. The best chance of stronger storms across
our CWA will likely be during the next few hours as activity
moves from the WFO Gray CWA into the southwest portion our CWA,
i.e. southern Penobscot and southern and central Piscataquis
Counties. Given the decent low level shear and wind aloft
still can't rule out some gusty wind with any stronger storms,
even after sunset. The ongoing forecast is in good shape with
only some minor updates to account for the current conditions
and expected forecast trends over the next few hours.

Previous discussion...
The severe weather threat appears to be waning a bit and
shifting further s. The latest meso analysis showed convective
parameters shifting further s more toward southern Maine and the
downeast region such as the MLCAPE increasing to 500 joules.
0-3km bulk shear was progged to hit 35-40 kts in this region by
early evening. Dewpoint pooling of low/mid 60s in this areas
along with some destabilization will lead to the threat for
convection w/some tstms having some strong wind gusts. The
threat for hail looks to be minimal and decided to pull that
threat from the late afternoon package as lapse rates are
limited to around 6.0 c/km or so.

The heavy rainfall threat is still there w/PWATS increasing
to 1.5 inches and sw flow aligning along the front leading to
training cells. The radar showed a batch of showers w/some heavy
rafl. More activity will fire up later this afternoon into the
evening. Moisture convergence looks to be in place and w/tstms
showing training potential, the threat for flash flooding is there.
The cold front is set to slide e tonight and then appears to stall.
This front will act as the focus for more heavy rain potential into
Wednesday as a series of s/wvs move up along the front. Stayed w/the
midnight crew's assessment having the heaviest rainfall across the
north-central areas from say Caribou-Presque Isle southwest into the
Central Highlands including the Dover-Foxcroft and Greenville
region. Rainfall amounts up to Wednesday could easily top 1.5-2.0
inches. Temps will cool down into the upper 50s and lower 60s across
the north and west while central and downeast areas will see
readings in the 60s. Daytime temps on Wednesday will definitely be
cooler w/reading in the upper 60s and lower 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A very moist frontal boundary will be across our area Wednesday
night into Thursday. The front divides very warm and humid air along
the western edge of a subtropical ridge from cooler air to our west
in a large midwestern trough. Deep, moist tropical air will be
pushing into the front on southerly winds along the western edge of
the subtropical ridge. Rain will continue along the front Wednesday
night into Thursday morning. Some soaking downpours are possible,
especially across central areas, where any training bands of
convective showers could produce flash flooding. The frontal
boundary will push east on Thursday as a corridor of mid level
drying pushes into the region. this will allow the rain to taper
off, skies to brighten, and perhaps some breaks of sunshine
Downeast. A secondary cold front will cross the area Friday as the
upper level trough moves across. This will bring a mostly cloudy sky
with some spotty light showers still possible.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The upper level trough will be over the area but dissipating on
Saturday bringing a partly sunny and cool day. The trough will be
gradually moving east and continuing to dissipate on Sunday as a
large dome of high pressure begins to build in from the west. This
will bring partial sunshine with some moderation on Sunday. The
large area of high pressure and upper level ridging will build over
the region early next week bringing sunny warm weather Monday and
Tuesday, and perhaps into Wednesday.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR w/periods of MVFR this evening expected to go to
IFR later tonight and remain there into Wednesday. The threat
for tstms looks to be more toward KBGR and KBHB this evening.
More tstms are expected on Wednesday.

SHORT TERM: IFR and LIFR conditions are likely in low clouds,
heavy rain and fog Wednesday night into Thursday. Conditions may
improve to MVFR on Thursday, and possibly VFR Downeast. VFR
conditions are likely Thursday night into Friday with occasional
MVFR conditions possible across the north on Friday. VFR
conditions are likely over the weekend.

&&

.MARINE...
NEAR TERM: The SCA was extended through Wednesday afternoon as
winds are forecast to pick back up on Wednesday w/gust potential
to 25 kt. Seas attm have dropped back to 5-6 ft and initialized
heights that way w/the seas building later tonight into
Wednesday at 6-7 ft.

SHORT TERM: A SCA will likely be needed Wednesday night into
Thursday for south winds gusting up to 25 kt and seas over 7 ft.
Winds should diminish Thursday night into Friday but a south
swell will likely continue from the long south fetch up the east
coast on the western edge of the subtropical high. Moist air
will likely result in fog limiting visibilities Wednesday night
into Thursday with improvement later Thursday into Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 PM EDT Wednesday for ANZ050>052.

&&

Near Term...CB/Hewitt
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/Hewitt/Bloomer
Marine...CB/Hewitt/Bloomer
Hazardous weather outlook, Sep 5, 4:01 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
401 PM EDT Tue Sep 5 2017

MEZ001>006-010-062015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
401 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Tonight.

Showers and some thunderstorms this evening could contain heavy
rainfall leading to ponding of water on area roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frontal boundary will stall across the state through Thursday.
Areas of rain can be expected on Wednesday and Thursday, with
locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-062015-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
401 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Interior DownEast Maine and North
Central Maine.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into late evening. Some
thunderstorms could contain strong wind gusts close to 50 mph along
with very heavy rainfall. The heavy rainfall will lead to ponding of
water on area roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frontal boundary will stall across the state through Thursday.
Areas of rain can be expected on Wednesday and Thursday, with
locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-062015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
401 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Hewitt

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:07 PM EDTSevere Thunderstorm WarningCARPenobscot53 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.